Certain characteristics in patients with cancer, such as symptoms of depression and anxiety, were independently associated with chemotherapy-induced nausea (CIN), according to results of a longitudinal study recently presented at a medical conference.
Younger age, an income higher than $30,000, higher comorbidity burden, as well as a greater likelihood of stomach disease and blood disorders were also associated with CIN.
“For clinical implications, we can see that a number of neuropsychological symptoms and stress characteristics were associated with membership in the high nausea subgroup,” said Komal Singh, an assistant professor in the Edson College of Nursing and Health Innovation at Arizona State University, during a presentation of the data at the Oncology Nursing Society’s 46th Annual Congress. “Clinicians need to assess patients for chemotherapy-induced nausea, and the associated neuropsychological symptoms and stress characteristics for appropriate interventions.”
Overall, 1,343 patients from two comprehensive cancer centers, a Veteran’s affairs hospital, and three community-based oncology programs were recruited. Inclusion criteria involved those who were 18 years of age or older; had a diagnosis of breast, gynecological, gastrointestinal, or lung cancer; received chemotherapy within the preceding four weeks; and scheduled at least two additional cycles of chemotherapy.
Demographics provided by the questionnaire were age, gender, ethnicity, marital status, living arrangements, education, employment status and income. Measures of clinical assessment included in the analysis were a test to identify alcohol use disorders, a smoking questionnaire, a questionnaire on patient comorbidities, a depression and anxiety survey and medical records.
Nausea was evaluated six times over two cycles of chemotherapy and patients were classified as having or not having CIN. Patients completed a symptom assessment survey one week prior to receiving chemotherapy, one week after chemotherapy and then again two weeks after chemotherapy.
Patients were divided into one of three groups, with 40.8% being in the non-CIN group and 28.8% in the high CIN group. The intermediate group of patients was further broken down into patients with decreasing CIN over the course of therapy (8.9%) and those with increasing and decreasing symptoms (21.5%).
In the group of patients with consistently high CIN, depression scores via an assessment were significantly higher versus those in the none CIN group. Moreover, anxiety scores via two assessments were significantly higher in patients with high CIN versus non-CIN patients.
Other differences between the non-CIN group and the high-CIN group were levels of cognitive dysfunction, degree of morning and evening fatigue or energy, and pain intensity and interference. Scores related to perceived stress were also higher in the high-CIN group, with subscales of avoidance, intrusion and hyperarousal also showing statistically significant associations with the high-versus non-CIN group.
Of note, treatment-specific factors were also associated with being in the high-CIN versus the non-CIN group. Receipt of targeted therapies and low emetogenic chemotherapy was less likely in the high-CIN group whereas 14-day cycles of chemotherapy and highly emetogenic agents were more frequent.
Limitations of the study include the lack of information on patient adherence to therapy, which was not assessed. Other risk factors for CIN, such as a history of morning sickness and motion sickness, were not taken into consideration. The patient population was comprised of predominantly white female, college-educated patients with metastatic disease, leading the investigators to conclude that the findings may not be generalizable to all patients with cancer.
“Research focused on evaluating biological mechanisms that contribute to interindividual variability in chemotherapy-induced nausea occurrence may help with designing targeted interventions to relieve nausea, especially among patients in the highest subgroup,” Singh.
A version of this story appeared on CancerNetwork as, “Certain Neuropsychological Factors May Predict Occurrence of Chemotherapy-Induced Nausea.”
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.